Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 62, NWS Tallahassee, FL

September 16, 2020Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this tornado warning at Sep 16, 2020, 3:33 AM CDT for Bay County, Calhoun County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2020, 3:33 AM CDT (08:33 UTC)
Expired
Sep 16, 2020, 4:00 AM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 5:48 PM CDTTornado WatchSPC12 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WFUS52 KTAE 160833
TORTAE
FLC005-013-160900-
/O.NEW.KTAE.TO.W.0062.200916T0833Z-200916T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
333 AM CDT Wed Sep 16 2020

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Bay County in the Panhandle of Florida...
  Southwestern Calhoun County in the Panhandle of Florida...

* Until 400 AM CDT.
    
* At 333 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles northwest of Stonemill Creek, or 16 miles
  northeast of Callaway, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Bay and southwestern Calhoun Counties in the Panhandle
  of Florida, including the following locations... Nixon, Gainer
  Spring, Bennett, Youngstown, Singer Road, Broad Branch, Saunders
  and Fountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3044 8549 3046 8549 3050 8533 3026 8527
      3022 8540 3044 8559
TIME...MOT...LOC 0833Z 165DEG 46KT 3029 8537 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

04-MCD
1 follow-up statement
771 
WWUS52 KTAE 160850
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
350 AM CDT Wed Sep 16 2020

FLC005-013-160900-
/O.EXP.KTAE.TO.W.0062.000000T0000Z-200916T0900Z/
Bay FL-Calhoun FL-
350 AM CDT Wed Sep 16 2020

...THE TORNADO WARNING FOR NORTHEASTERN BAY AND SOUTHWESTERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA WILL EXPIRE AT 400 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.

LAT...LON 3044 8549 3046 8549 3050 8533 3026 8527
      3022 8540 3044 8559
TIME...MOT...LOC 0850Z 165DEG 46KT 3049 8543 

$$

04-MCD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 3:26 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 16, 3:26 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
426 AM EDT Wed Sep 16 2020

.NEAR AND SHORT TERM [Through Tonight]...

Hurricane Sally continues to move slowly to the north and
northeast at around 2 MPH, although it appears to have gained a
little speed and a landfall along the Alabama coast is close at
hand. It has been steadily raining over our western Florida
panhandle counties where flash flood warnings continue into the
morning hours. A mesonet site reported over 11 inches of rainfall
in southern Walton county after 2 AM ET. A gust of 43 mph was
reported at ECP airport last evening. Many special marine warnings
were issued for waterspouts overnight as well as several tornado
warnings issued just inland and along the coast of the FL
panhandle into Bay and Gulf counties.

The track of Sally will slowly move north and northeast into
southeast Alabama Wednesday night. The heaviest of rainfall will
continue in our FL panhandle and SE AL counties with lesser
amounts east of the Flint and Apalachicola rivers. Localized storm
total rainfall amounts up to 20 inches through Thursday night
with potentially catastrophic flooding possible; more on hydro in
the section below.

Tropical storm force winds will be felt across western Florida
panhandle and southeast Alabama today and tonight. This, coupled
with moist soils and heavy rainfall, could lead to down trees and
powerlines and power outages.

The tornado threat will continue today east of the center which
will encompass much of the area. SPC has a bulk of the area in a
slight risk from Panama City to Dothan to Albany to Tallahassee.
Would expect to have more of a tornado threat beginning this
morning with destabilization.

For a list of active watches, warnings, and advisories, please
scroll to the bottom of this discussion product.

.LONG TERM [Thursday Through Wednesday]...

Sally will keep moving northeastward into central Georgia later
Thursday and into the Carolinas Friday. Will keep high rain
chances for this time period but overall amounts will begin to
decrease some. Sally will merge with a frontal boundary later
Friday and Saturday as it heads into the Atlantic. That front and
northwest winds will filter in for the weekend with some
overrunning cloud and rainfall through the weekend. A punch of dry
air will push that front south and east at the beginning of the
next work week. If that solution holds, highs should only reach
the upper 70s throughout the weekend into early next week with
abundant cloud cover and on and off rain chances.

&&

.AVIATION...
[Through 06Z Thursday]

Hurricane Sally is slowly drifting towards the southern Alabama
coastline early this morning. The official track from NHC has
Sally moving into southern and southeast Alabama Wednesday night.
Expect a continuance of low MVFR and IFR in rain and isold storms
this period, especially from TLH-ABY and westward. Winds will also
increase and be gusty through the day; higher wind speeds will be
closer to the track (ECP and DHN) and in heavier rain bands on the
east side of the center.

&&

.MARINE...

Hurricane Sally will continue tracking slowly
northward tonight and is forecast to make landfall west of our
local waters Wednesday morning. Dangerous boating and beach
conditions will continue through mid-week, especially across
west of the Ochlocknee River.

&&

.FIRE WEATHER...

Hurricane Sally will move ashore this morning in southern Alabama
and move northeast into central Georgia by Thursday evening.
Rainfall will continue with increased transport winds and high
dispersions closer to the circulation as it moves northeast.

&&

.HYDROLOGY...

POTENTIALLY CATASTROPHIC FLOODING POSSIBLE IN THE WESTERN FLORIDA
PANHANDLE INTO EXTREME SOUTHEAST ALABAMA THROUGH THURSDAY NIGHT.

Over the past 48 hours, 4 to 8 inches of rainfall has fallen in
the western Florida panhandle closer to the coast with decreasing
rainfall amounts towards southeast Alabama and southern Georgia.
An eleven inch rainfall amount was reported in southern Walton
county overnight. Rainfall amounts through Thursday night west of
the Flint and Apalachicola rivers will average another 5 to 10
inches with locally higher amounts. Isolated storm total amounts
of 20 inches are certainly possible in the western Florida
panhandle into extreme southeast Alabama. Rainfall amounts will
decrease east of the aforementioned rivers.

Rivers will begin to rise towards flood stage through the next
week, especially those along and downstream of the track of Sally
as it moves further inland. Currently, warnings are issued for the
Choctawhatchee at Bruce, Pea at Ariton and Shoal at Mossy Head.
Expect more rises into flood in these basins and additional basins
with time.

Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  74  85  71  85 /  90  90  80  50  50
Panama City   82  76  85  73  86 / 100  90  70  40  40
Dothan        77  71  80  68  82 /  90  90  80  40  40
Albany        77  73  82  71  81 /  90  90  90  50  50
Valdosta      82  73  84  71  84 /  70  70  90  40  60
Cross City    85  74  86  74  87 /  70  70  80  50  60
Apalachicola  83  77  85  74  85 /  90  90  80  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
     Liberty-North Walton-South Walton-Washington.

     Tropical Storm Warning for Central Walton-Coastal Bay-Coastal
     Gulf-Holmes-Inland Bay-North Walton-South Walton-
     Washington.

     High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ this evening
     for Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

     Storm Surge Warning for South Walton.

GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
     Clay-Decatur-Dougherty-Early-Lee-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell.

AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
     Geneva-Henry-Houston.

     Tropical Storm Warning for Coffee-Geneva.

GM...Flash Flood Watch through Thursday morning for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM.

     Tropical Storm Warning for Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
     Beach to Apalachicola FL out 20 NM-Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT this morning for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Franck
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

In the hours before

Local storm report, Sep 16, 12:46 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 AM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HEAVY RAIN       2 WNW BLUE MOUNTAIN BEA 30.35N 86.23W
09/16/2020  M9.75 INCH       WALTON             FL   MESONET

            A RAINFALL AMOUNT OF 9.75 INCHES WAS
            MEASURED BY A MESONET LOCATED AT THE ED
            WALLINE BEACH ACCESS.

&&

LF
Local storm report, Sep 16, 12:48 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HEAVY RAIN       1 N INLET BEACH         30.28N 86.01W
09/16/2020  M11.01 INCH      WALTON             FL   MESONET

            A RAINFALL AMOUNT OF 11.01 INCHES WAS
            MEASURED BY A MESONET LOCATED AT FSWN INLET
            BEACH.

&&

LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:00 PM CDTSpecial Marine WarningTAE30 min
Sep 15, 7:11 PM CDTSpecial Marine WarningTAE34 min
Sep 15, 7:36 PM CDTSpecial Marine WarningTAE39 min
Sep 15, 7:38 PM CDTSpecial Marine WarningTAE37 min
Sep 15, 8:01 PM CDTTornado WarningTAEBay29 min
Sep 15, 8:04 PM CDTSpecial Marine WarningTAE26 min
Sep 15, 8:10 PM CDTSpecial Marine WarningTAE35 min
Sep 15, 8:48 PM CDTSpecial Marine WarningTAE27 min
Sep 15, 9:05 PM CDTTornado WarningTAEGulf25 min
Sep 15, 9:07 PM CDTSpecial Marine WarningTAE23 min
Sep 15, 9:10 PM CDTTornado WarningTAEFranklin, Gulf16 min
Sep 15, 9:25 PM CDTTornado WarningTAEGulf10 min
Sep 15, 9:30 PM CDTSpecial Marine WarningTAE30 min
Sep 15, 9:33 PM CDTSpecial Marine WarningTAE27 min
Sep 15, 9:47 PM CDTTornado WarningTAEBay27 min
Sep 15, 9:57 PM CDTSpecial Marine WarningTAE33 min
Sep 15, 10:08 PM CDTSpecial Marine WarningTAE37 min
Sep 15, 10:24 PM CDTStorm Surge WarningTAEWalton21 hr
Sep 15, 10:28 PM CDTSpecial Marine WarningTAE32 min
Sep 15, 10:34 PM CDTTornado WarningTAEBay26 min
Sep 15, 10:35 PM CDTFlash Flood WarningTAEGulf24 hr
Sep 15, 10:44 PM CDTTornado WarningTAEBay10 min
Sep 16, 12:00 AM CDTSpecial Marine WarningTAE30 min
Sep 16, 12:28 AM CDTSpecial Marine WarningTAE32 min
Sep 16, 12:47 AM CDTSpecial Marine WarningTAE28 min
Sep 16, 1:07 AM CDTSpecial Marine WarningTAE38 min
Sep 16, 1:23 AM CDTTornado WarningTAEBay16 min
Sep 16, 1:31 AM CDTSpecial Marine WarningTAE29 min
Sep 16, 1:34 AM CDTTornado WarningTAEBay26 min
Sep 16, 1:37 AM CDTSpecial Marine WarningTAE38 min
Sep 16, 1:52 AM CDTTornado WarningTAEBay23 min
Sep 16, 1:57 AM CDTSpecial Marine WarningTAE33 min
Sep 16, 2:09 AM CDTTornado WarningTAEBay16 min
Sep 16, 2:23 AM CDTTornado WarningTAEBay10 min
Sep 16, 3:09 AM CDTSpecial Marine WarningTAE36 min
Sep 16, 3:20 AM CDTSpecial Marine WarningTAE25 min
Sep 16, 3:44 AM CDTTornado WarningTAEFranklin, Gulf, Liberty31 min
Sep 16, 3:47 AM CDTSpecial Marine WarningTAE43 min
Sep 16, 3:59 AM CDTTornado WarningTAECalhoun, Franklin, Gulf, Liberty31 min
Sep 16, 4:22 AM CDTSpecial Marine WarningTAE53 min
Sep 16, 4:35 AM CDTSpecial Marine WarningTAE25 min
Sep 16, 5:02 AM CDTTornado WarningTAEFranklin, Gulf28 min
Sep 16, 5:28 AM CDTTornado WarningTAEBay, Calhoun, Jackson, Washington13 min
Sep 16, 5:31 AM CDTTornado WarningTAECalhoun, Franklin, Gulf, Liberty29 min
Sep 16, 5:33 AM CDTSpecial Marine WarningTAE42 min
Sep 16, 5:57 AM CDTTornado WarningTAECalhoun, Liberty33 min
Sep 16, 6:29 AM CDTFlash Flood Warning Considerable damage threatTAECalhoun, Jackson16 hr
Sep 16, 7:14 AM CDTTornado WarningTAECalhoun, Liberty46 min
Sep 16, 7:58 AM CDTTornado WarningTAECalhoun, Jackson21 min
Sep 16, 8:28 AM CDTFlash Flood WarningTAELiberty14 hr
Sep 16, 9:16 AM CDTFlash Flood WarningTAEGadsden13 hr
Sep 16, 9:56 AM CDTRiver Flood WarningTAEHolmes, Washington8 days
Sep 16, 10:11 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatTAEWalton, Washington8 hr
Sep 16, 10:15 AM CDTRiver Flood WarningTAEJackson8 days
Sep 16, 10:17 AM CDTRiver Flood WarningTAECalhoun10 days
Sep 16, 11:25 AM CDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Wakulla95 min
Sep 16, 1:05 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon55 min
Sep 16, 1:48 PM CDTCoastal Flood WarningTAEJefferson, Taylor23 hr
Sep 16, 1:48 PM CDTCoastal Flood AdvisoryTAEJefferson, Taylor29 hr
Sep 16, 2:28 PM CDTFlash Flood WarningTAEGadsden, Leon6 hr
Sep 16, 3:15 PM CDTTornado WarningTAEJefferson30 min
Sep 16, 3:25 PM CDTRiver Flood WarningTAEWakulla66 hr
Sep 16, 5:03 PM CDTFlash Flood WarningTAEJefferson4 hr
Sep 16, 5:24 PM CDTFlash Flood Warning Considerable damage threatTAEHolmes, Walton6 hr
Sep 16, 5:32 PM CDTAreal Flood WarningTAEBay, Washington16 hr
Sep 16, 6:29 PM CDTSpecial Marine WarningTAE61 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.